Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 67, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 1, 2022, 2:36 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2022, 2:36 PM PDT (21:36 UTC)
- Expired
- Aug 1, 2022, 4:47 PM PDT
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 136 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:30 PM PDT | FLASH FLOOD | 4 E Jtnp-Lost Horse Raw, CA | ***DELAYED REPORT*** BIG HORN PASS ROAD COMPLEX CLOSED DUE TO FLOODING AND DEBRIS ON THE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963
WGUS55 KPSR 012136
FFWPSR
CAC065-071-020330-
/O.NEW.KPSR.FF.W.0067.220801T2136Z-220802T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
236 PM PDT Mon Aug 1 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 830 PM PDT.
* At 236 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Park Boulevard, Indian Cove and Fried Liver Wash in Joshua Tree
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3404 11633 3408 11633 3408 11626 3412 11626
3412 11607 3396 11595 3387 11590 3387 11605
3388 11614 3394 11622 3398 11625
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch1 follow-up statement
978
WGUS75 KPSR 012347 RRA
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
447 PM PDT Mon Aug 1 2022
CAC065-071-012357-
/O.CAN.KPSR.FF.W.0067.000000T0000Z-220802T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
447 PM PDT Mon Aug 1 2022
...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE AND SAN BERNARDINO
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3404 11633 3408 11633 3408 11626 3412 11626
3412 11607 3396 11595 3387 11590 3387 11605
3388 11614 3394 11622 3398 11625
$$
HirschWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:34 PM PDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 1, 1:34 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 134 PM MST Mon Aug 1 2022 .SYNOPSIS...Sparse thunderstorm coverage will be the theme through the middle of the week with activity more focused over higher terrain areas. In response to lesser storm coverage, temperatures are expected to warm back to near normal values, resulting in a moderate heat risk for most of the lower desert communities. A return to a more active monsoon storm pattern still appears likely as we head towards the end of the week and into the upcoming weekend. .DISCUSSION... Latest water vapor satellite imagery as well as the 500 mb streamline RAP analysis depict a strengthening subtropical high pressure across New Mexico. The center of this high pressure is expected to migrate into Arizona through the middle of the week, resulting in subsidence aloft across the area with any easterly wave action expected to remain south towards the international border. With the increasing subsidence, some drier air will also be mixing in with PWATs dropping to below 1.5 inches. As a result, thunderstorm activity across the area is likely to be sparse with any activity expected to be confined mainly to the higher terrain areas. With the expected decrease in storm coverage, temperatures are expected to rebound to near normal levels through the middle of the week with highs in the Phoenix area topping out between 104-106 degrees and between 105-109 degrees across the western deserts. In addition, with surface dewpoints likely to remain in the 60s, it will be rather humid as well making it for uncomfortable conditions, especially at night. With this increase in temperatures, the HeatRisk across most of the lower desert communities will increase to moderate levels and thus the necessary precautions will need to be taken to avoid any heat-related illnesses. As we head towards the latter end of the week into next weekend, the overall pattern will once again become more conducive for more widespread thunderstorm activity. Ensembles are in excellent agreement that the center of the aforementioned high pressure will shift towards the Plains and Midwest while a cutoff low over the eastern Pacific combines with the remnant circulation of Tropical Storm Frank to form a stationary low off the west coast. This pattern configuration will place the SW CONUS in deep southeast flow, which will help pump in moisture resulting in an increase in PWAT values above 1.7 inches as well as allow for the migration of easterly wave energy into the area. Therefore, another active thunderstorm period is likely during this time frame with all monsoon thunderstorm hazards on the table. At this point in time, it is difficult to pin point exactly which days are likely to be the most active with activity as it will all be dependent on mesoscale features that are difficult to predict this far in advance. && .AVIATION...Update 1753Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Storm activity today over the higher terrain to the north and east of the Valley is expected to be isolated. With southeasterly steering flow, they are not expected to advect to the Valley. Outflows from them are not anticipated to reach the TAF sites. Storms over southeast AZ will have a better chance of producing outflow that reaches the metro area. KIWA would be the most likely TAF site to experience the wind shift. But anticipate it will be weak. The other TAF sites are not expected to have a discernible wind shift at this time. Thus westerly winds will be the predominant direction the rest of the day and well into the night before downvalley drainage winds develop. As for sky cover, anticipate a period of increased cloudiness AOA FL150 after 02Z tonight before thinning out again. Southeast California/Southwest Arizona including KIPL and KBLH: A small and weak weather disturbance over far northern Baja Mexico is generating considerable mid and high clouds over far southeast CA. Anticipate this will thin out during the early afternoon. KIPL: There is potential for KIPL to be indirectly affected by storms over the Baja and San Diego Mountains. But confidence in the occurrence of outflow, let alone TSRA, at the airfield is too low to reflect in the TAFs. Otherwise, expect southeasterly winds to prevail though there may be a period of variability during the late afternoon/early evening hours as winds waffle between southeast and west. KBLH: There is potential for storms over La Paz County to affect the airfield. But confidence in the occurrence of outflow, let alone TSRA, at the airfield is too low to reflect in the TAFs. Otherwise, expect southerly winds to prevail except for a period of late night light westerly winds. && .FIRE WEATHER... Somewhat drier air will spread into the region through the middle of the week with thunderstorm and rainfall chances becoming more focused over higher terrain areas of eastern districts. Eventually by the end of the week, thunderstorms will migrate back into lower elevations. Regardless, the fire threat will remain low given elevated humidity levels and recent rainfall. Minimum humidity levels will range mostly from 20-30%, except 30-40% over higher terrain of eastern areas. Recovery will vary widely between 30-90% depending on thunderstorm and rainfall locations any given day. Winds will generally remain light with some occasional afternoon upslope gusts, and stronger gusts resulting from thunderstorm outflows. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Lojero/18 AVIATION...AJ FIRE WEATHER...18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:42 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Aug 1, 1:25 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.